Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 171, NWS Twin Cities, MN

July 11, 2008Kandiyohi County, Meeker County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 12:52 AM CDT for Kandiyohi County, Meeker County, Stearns County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2008, 12:52 AM CDT (05:52 UTC)
Expired
Jul 11, 2008, 1:45 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Kandiyohi County, MN, Meeker County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 110552
SVRMPX
MNC067-093-145-110645-
/O.NEW.KMPX.SV.W.0171.080711T0552Z-080711T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEARNS COUNTY IN CENTRAL MINNESOTA...
  NORTHEASTERN KANDIYOHI COUNTY IN CENTRAL MINNESOTA...
  NORTHERN MEEKER COUNTY IN CENTRAL MINNESOTA...

* UNTIL 145 AM CDT

* AT 1247 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 3 MILES SOUTH OF REGAL...OR ABOUT 19 MILES
  NORTHEAST OF WILLMAR...AND MOVING EAST AT 32 MPH.

* SOME LOCATIONS INCLUDE...
  PAYNESVILLE...
  MANANNAH...
  ST MARTIN...
  EDEN VALLEY...
  RICHMOND...
  COLD SPRING...
  WATKINS...
  ROCKVILLE...
  KIMBALL...
  ST JOSEPH...
  PLEASANT LAKE...
  LUXEMBURG...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4561 9422 4521 9427 4526 9494 4547 9495
TIME...MOT...LOC 0552Z 263DEG 28KT 4537 9478

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:15 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 10, 11:15 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT THU JUL 10 2008

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED AT 231 PM CDT THU JUL 10 2008/

THE FORECAST CHALLENGE IS THUNDERSTORM CHANCES ASSOCIATED WITH WEAK
SHORT WAVE TROUGH/IMPULSE OVER THE EASTERN DAKOTAS AND THE COLD
FRONT FORECAST TO MOVE THROUGH THE AREA FRIDAY AND FRIDAY EVENING.
IMPULSE SHOULD CONTINUE TO GENERATE SCATTERED THUNDERSTORMS OVER
MUCH OF THE FORECAST AREA THIS EVENING AND EARLY TONIGHT. THE
THREAT OF SEVERE WEATHER WILL REMAIN MINIMAL WITH AIRMASS WORKED
OVER OVER CENTRAL MN ALONG WITH DECENT CAP/INHIBIT FOR THE
DEVELOPMENT OF TSRA OVER THE SW MN. CURRENT MCS OVER EAST CENTRAL
MINNESOTA...MOVING SOUTHEAST...NUMEROUS REPORTS OF WIND DAMAGE
RECEIVED AHEAD OF THE BOWING CELL.

AIRMASS BECOMES WELL CAPPED OVER THE REST OF THE CWA BY FRIDAY
MORNING AS MID LEVEL TEMPS SOAR TO PLUS 12 DEGREES CELSIUS. TEMPS BY
MID AFTERNOON FRIDAY ARE EXPECTED TO WARM INTO LOWER TO MIDDLE 90S.

TSRA ARE EXPECTED TO FIRE ALONG THE FRONTAL BOUNDARY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS FRIDAY. ISOLD TO SCATTERED
SEVERE WEATHER IS POSSIBLE WITH THE GREATEST THREAT LARGE HAIL AND
DAMAGING WIND.

DRY AND COOLER WEATHER ANTICIPATED FOR THE BALANCE OF THE WEEKEND
INTO THE EARLY PART OF NEXT WEEK AS UPPER AIR FLOW STAYS ZONAL
THROUGH FRIDAY OF NEXT WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/

MAIN CONCERN IS CONVECTIVE POTENTIAL DURG MUCH OF THE TAF PD.
COMPLEX MOVING INTO WC MN AT THIS TIME...AND SHOULD MOVE
EAST/SOUTHEAST ALONG WARM FRONT/INSTABILITY GRADIENT ACROSS
SOUTHERN MINNESOTA.  THIS WOULD AFFECT ARE NORTH OF A LINE FROM
KAQP-KMSP-KEAU.  STRONG WIND GUSTS...HAIL AND HEAVY RAIN MAIN
THREATS.  WILL MENTION TSRA AT MOST LOCATIONS THROUGH 10-12Z.  THEN
REDEVELOPMENT ALONG COLD FRONT DURING THE AFTERNOON AS WELL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/DWE
Hazardous weather outlook, Jul 11, 12:21 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1221 AM CDT FRI JUL 11 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1221 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL ARE POSSIBLE ACROSS MOST CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN OVERNIGHT. AN AREA OF STORMS WILL MOVE ACROSS
WESTERN MINNESOTA THROUGH ABOUT 2 AM...AND INTO WEST CENTRAL
WISCONSIN AFTER 4 AM. HEAVY RAINS ASSOCIATED WITH THE STRONGER
THUNDERSTORMS WILL CAUSE SOME PONDING OF WATER IN LOW LYING
AREAS..THAT ARE PRONE TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON
AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT
WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY
AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL
DOWNPOURS WITH THE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK
AREA AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND
FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 10, 10:03 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1003 PM CDT THU JUL 10 2008

WIZ028-110345-
EAU CLAIRE-
1003 PM CDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR EAU CLAIRE COUNTY UNTIL 1045 PM
CDT...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF STRUM. THIS STORM WAS
MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALLEN.
  FOSTER.
  AUGUSTA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 11, 12:04 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 AM CDT FRI JUL 11 2008

MNZ054-110545-
LAC QUI PARLE-
1204 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LAC QUI PARLE COUNTY UNTIL
1245 AM CDT...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ORTONVILLE...OR 8 MILES SOUTHEAST
OF LAGOONA BEACH. THIS STORM WAS MOVING EAST AT 31 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHERN LAC QUI PARLE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 11, 12:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             HOLLOWAY                45.25N 95.91W
07/11/2008  M0.75 INCH       SWIFT              MN   LAW ENFORCEMENT

1220 AM     HAIL             DANVERS                 45.28N 95.75W
07/11/2008  M0.75 INCH       SWIFT              MN   LAW ENFORCEMENT

&&

KAT
Local storm report, Jul 11, 12:41 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     TSTM WND GST     MADISON                 45.01N 96.19W
07/11/2008  M58 MPH          LAC QUI PARLE      MN   AWOS

&&

KAT
Special weather statement, Jul 11, 12:45 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 AM CDT FRI JUL 11 2008

MNZ043-049>051-110645-
BENTON-MORRISON-SHERBURNE-STEARNS-
1245 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR BENTON...MORRISON...SHERBURNE AND
STEARNS COUNTIES UNTIL 145 AM CDT...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF RANDALL TO
AVON. THESE STORMS WERE MOVING EAST AT 39 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN BENTON...MORRISON...NORTHEASTERN STEARNS AND NORTHWESTERN
SHERBURNE COUNTIES...INCLUDING THE CITIES OF AVON...HOLDINGFORD...
SOBIESKI...LITTLE FALLS...COLLEGEVILLE...ST JOSEPH...ROYALTON...ST
STEPHEN...PLEASANT LAKE AND RICE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 11, 12:46 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 AM CDT FRI JUL 11 2008

MNZ057-110645-
KANDIYOHI-
1246 AM CDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR KANDIYOHI COUNTY UNTIL 145 AM CDT...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF REGAL. THIS STORM WAS MOVING EAST
AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN KANDIYOHI COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:04 PM CDTSevere Thunderstorm WarningMPXDouglas41 min
Jul 10, 11:20 PM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift55 min
Jul 10, 11:40 PM CDTSevere Thunderstorm WarningMPXDouglas, Morrison, Pope, Stearns, Todd65 min
Jul 11, 12:16 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift59 min
Jul 11, 1:06 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Meeker, Renville, Swift, Yellow Medicine54 min
Jul 11, 1:10 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison65 min
Jul 11, 4:45 PM CDTTornado WarningMPXTodd30 min
Jul 11, 5:13 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Pope, Swift47 min
Jul 11, 5:15 PM CDTSevere Thunderstorm WarningMPXTodd45 min
Jul 11, 5:44 PM CDTSevere Thunderstorm WarningMPXMorrison46 min
Jul 11, 5:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns57 min
Jul 11, 6:28 PM CDTTornado WarningMPXKandiyohi, Meeker47 min
Jul 11, 6:36 PM CDTTornado WarningMPXKandiyohi, Meeker, Stearns54 min
Jul 11, 6:40 PM CDTTornado WarningMPXMeeker, Stearns65 min
Jul 11, 6:50 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Sibley55 min
Jul 11, 6:51 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison54 min
Jul 11, 6:54 PM CDTTornado WarningMPXRenville36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.